Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 219, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 19, 2018, 8:36 PM CDT for 6 counties in Kansas. It was in force for 54 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2018, 8:36 PM CDT (01:36 UTC)
- Expired
- Jun 19, 2018, 9:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Finney County, KS, Gray County, KS, Hamilton County, KS, Kearny County, KS, Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 9:02 PM CDT | TSTM WND GST 64 | 2 Ese Scott City, KS | |
| Jun 19, 9:15 PM CDT | TSTM WND DMG | 1 Nne Scott City, KS | LARGE TREE BLOWN OVER AT GOLF COURSE . |
| Jun 19, 9:18 PM CDT | TSTM WND GST 62 | 2 W Shields, KS | |
| Jun 19, 9:35 PM CDT | TSTM WND GST 60 | 1 Se Garden City, KS | FROM SOCIAL MEDIA AND PHONE CALL: ESTIMATED 60-65 MPH WIND GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 3:38 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2016 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1695 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.9
The text
As transmitted.
350
WUUS53 KDDC 200136
SVRDDC
KSC055-069-075-093-101-171-200230-
/O.NEW.KDDC.SV.W.0219.180620T0136Z-180620T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
836 PM CDT TUE JUN 19 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Hamilton County in southwestern Kansas...
Kearny County in southwestern Kansas...
Finney County in southwestern Kansas...
Scott County in west central Kansas...
Lane County in west central Kansas...
Northwestern Gray County in southwestern Kansas...
* Until 930 PM CDT/830 PM MDT/.
* At 836 PM CDT/736 PM MDT/, severe thunderstorms were located along
a line extending from 6 miles southwest of Gove to near Modoc to 6
miles north of Coolidge, moving south at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Garden City, Scott City, Lakin, Holcomb, Syracuse, Dighton,
Deerfield, Pierceville, Coolidge, Alamota, Kendall, Grigston, Scott
State Lake, Modoc, Shallow Water, Manning, Pendennis, Amy, Plymell
and Healy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3826 10204 3827 10113 3870 10113 3870 10044
3866 10027 3840 10024 3776 10077 3774 10203
TIME...MOT...LOC 0136Z 343DEG 37KT 3892 10060 3850 10110 3814 10201
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID2 follow-up statements
985
WWUS53 KDDC 200203
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
903 PM CDT TUE JUN 19 2018
KSC055-069-075-093-101-171-200230-
/O.CON.KDDC.SV.W.0219.000000T0000Z-180620T0230Z/
Hamilton KS-Kearny KS-Finney KS-Scott KS-Lane KS-Gray KS-
903 PM CDT TUE JUN 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM
CDT/830 PM MDT/ FOR HAMILTON...KEARNY...FINNEY...SCOTT...LANE AND
NORTHWESTERN GRAY COUNTIES...
At 902 PM CDT/802 PM MDT/, the leading edge of severe thunderstorms
were located along a line extending from 11 miles southwest of Gove
to 7 miles west of Friend to 11 miles south of Holly, moving
south at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Garden City, Scott City, Lakin, Holcomb, Syracuse, Dighton,
Deerfield, Pierceville, Coolidge, Alamota, Kendall, Grigston, Scott
State Lake, Modoc, Shallow Water, Manning, Pendennis, Amy, Plymell
and Healy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3826 10204 3827 10113 3870 10113 3870 10044
3866 10027 3840 10024 3776 10077 3774 10203
TIME...MOT...LOC 0202Z 350DEG 33KT 3881 10057 3827 10105 3788 10212
HAIL...0.88IN
WIND...60MPH
$$
UMSCHEID528
WWUS53 KDDC 200212
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
912 PM CDT TUE JUN 19 2018
KSC055-069-075-093-101-171-200230-
/O.CON.KDDC.SV.W.0219.000000T0000Z-180620T0230Z/
Hamilton KS-Kearny KS-Finney KS-Scott KS-Lane KS-Gray KS-
912 PM CDT TUE JUN 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM
CDT/830 PM MDT/ FOR HAMILTON...KEARNY...FINNEY...SCOTT...LANE AND
NORTHWESTERN GRAY COUNTIES...
At 911 PM CDT/811 PM MDT/, severe thunderstorms were located along a
line extending from 9 miles north of Healy to 7 miles southwest of
Friend to 16 miles south of Coolidge, moving south at 40 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated and observed by automated weather station.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Garden City, Scott City, Lakin, Holcomb, Syracuse, Dighton,
Deerfield, Pierceville, Coolidge, Alamota, Kendall, Grigston, Scott
State Lake, Modoc, Shallow Water, Manning, Pendennis, Amy, Plymell
and Healy.
At 902 PM, a 64 mph wind gust was measured at Scott City Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3826 10204 3827 10113 3870 10113 3870 10044
3866 10027 3840 10024 3776 10077 3774 10203
TIME...MOT...LOC 0211Z 350DEG 33KT 3874 10056 3820 10103 3781 10210
HAIL...0.75IN
WIND...70MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:07 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 19, 6:07 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 607 PM CDT Tue Jun 19 2018 ...UPDATE TO AVIATION... .SHORT TERM...(This afternoon through Wednesday) Issued at 1154 AM CDT Tue Jun 19 2018 Potential for severe weather, MCS, and heavy rain setting up from this evening through the overnight. An upper level low in Montana will kick out a shortwave which will move from central Colorado into western Kansas through tonight. This wave will combine with a stationary to an eventual cold front across west central Kansas to produce several areas of rain. The highest confidence of the heaviest rain of possibly 2-3 inches will be along and just south of the I-70 corridor. Models are hinting at a couple rounds of initiation with the first being during the afternoon and then another round of storms coming in from northeast Colorado in association with the main shortwave and cold front. Severe threat initially this afternoon will be a short time frame of supercells primarily along the Colorado border where we could see large hail and an isolated tornado threat. As the event evolves it will quickly become a wind threat as the storms will quickly develop into a line and move across the area. Wednesday as the upper low progresses into Nebraska and the shortwave move into central Kansas the rain should gradually end from west to east through the morning into the afternoon. With the clouds hanging around and cold air advection high temperatures will be in the lower to mid 80s. .LONG TERM...(Wednesday night through Tuesday) Issued at 104 PM CDT Tue Jun 19 2018 The upper level low slowly moves eastward into Iowa Wednesday evening into Thursday morning and will bring in a second cold front across the region. This will lead to cooler temperatures through the day Thursday into Friday morning. The storm system should exit the area by Friday bringing the return of southeast winds and moisture. Both GFS and Euro hint at convection trying to develop along a warm front as a shortwave moves out of Colorado by the late afternoon. The weekend has another upper level low developing in the Pacific northwest and moving towards the Rockies with a good baroclinic zone developing roughly along the I-70 corridor. With upslope flow and moisture in place the possibility of another heavy rain event and MCS could be in place. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 604 PM CDT Tue Jun 19 2018 Thunderstorms are likely to continue across good portions of west central, central, and much of southwest Kansas through late tonight increasing the potential for periods of MVFR/IFR conditions in the vicinity of all TAF sites. Outside of storm activity, predominately VFR conditions will persist through early Wednesday afternoon. Gusty south winds 15 to 25kt will persist across central and eastern portions of southwest Kansas through late this evening as a stationary boundary remains anchored from southeast Colorado northeast into north central Kansas. Winds will then turn northerly 10 to 20kt early to mid Wednesday morning as a cold front pushes across the region. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 84 61 81 / 90 50 10 0 GCK 63 84 59 82 / 90 30 10 0 EHA 62 84 60 86 / 70 20 10 0 LBL 65 84 61 86 / 80 30 10 0 HYS 66 82 60 77 / 90 20 10 10 P28 69 82 64 85 / 70 60 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday morning for KSZ030-031- 043>045. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...JJohnson
Hazardous weather outlook, Jun 19, 3:36 AM CDT, 17 hours before
Hazardous Weather Outlook National Weather Service Dodge City KS 336 AM CDT Tue Jun 19 2018 KSZ030-031-043>046-061>066-074>081-084>090-200845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 336 AM CDT Tue Jun 19 2018 /236 AM MDT Tue Jun 19 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms are expected late this afternoon into the overnight period, first across west central Kansas spreading southeast as the night progresses. The strongest storms will be capable of producing hail around 2 inches and winds over 70 mph. An isolated tornado can not be ruled out across west central Kansas late this afternoon. A flash flood watch will be in effect along the I-70 corridor late this afternoon into the overnight period. See the latest flood product for more information. Day 1 Hazards ------------- * Lightning: Significant risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- A chance of thunderstorms will be possible across south central Kansas Wednesday morning. These storms are not expected to be severe at this time. A chance of thunderstorms will be possible Friday night and again Sunday. It is too early to tell if any of these storms will become severe. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed first across west central Kansas late this afternoon spreading southeast this evening into tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 19, 8:13 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM TSTM WND GST 2 SW HAYS 38.85N 99.34W
06/19/2018 E59 MPH ELLIS KS PUBLIC
59MPH KANSAS MESONET 2M WIND SPEED REPORT.
&&
LCRLocal storm report, Jun 19, 8:18 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
818 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 7 WSW SYRACUSE 37.94N 101.87W
06/19/2018 E1.00 INCH HAMILTON KS PUBLIC
&&
JRJLocal storm report, Jun 19, 8:20 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
820 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL 13 SE KENDALL 37.78N 101.41W
06/19/2018 E1.00 INCH KEARNY KS PUBLIC
&&
MRLocal storm report, Jun 19, 8:22 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM HAIL 2 ENE WILBURTON 37.08N 101.73W
06/19/2018 E1.25 INCH MORTON KS PUBLIC
&&
JRJLocal storm report, Jun 19, 8:23 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
823 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM HAIL 3 S WILBURTON 37.02N 101.77W
06/19/2018 E1.00 INCH MORTON KS PUBLIC
&&
MRLocal storm report, Jun 19, 8:33 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
833 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 1 W HAYS 38.88N 99.33W
06/19/2018 E60 MPH ELLIS KS PUBLIC
REPORT FROM STORM SPOTTER ON SOCIAL MEDIA.
&&
LCRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:19 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 56 min |
| Jun 19, 7:37 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 53 min |
| Jun 19, 7:41 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 17 min |
| Jun 19, 7:54 PM CDT | Flash Flood Warning | DDC | Morton | 3 hr |
| Jun 19, 7:56 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 49 min |
| Jun 19, 8:01 PM CDT | Special Weather Statement | DDC | Ellis, Rush | 59 min |
| Jun 19, 8:07 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 53 min |
| Jun 19, 8:10 PM CDT | Special Weather Statement | DDC | Finney, Hamilton, Kearny | 65 min |
| Jun 19, 8:20 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hamilton, Kearny | 55 min |
| Jun 19, 8:42 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 41 min |
| Jun 19, 9:17 PM CDT | Special Weather Statement | DDC | Seward | 43 min |
| Jun 19, 9:22 PM CDT | Special Weather Statement | DDC | Meade | 38 min |
| Jun 19, 9:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman, Lane and 2 more | 65 min |
| Jun 19, 9:28 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 62 min |
| Jun 19, 9:37 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 53 min |
| Jun 19, 10:03 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Edwards, Ford, Hodgeman, Kiowa and 3 more | 57 min |
| Jun 19, 10:05 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Morton, Seward, Stevens | 55 min |
| Jun 19, 10:27 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 48 min |
| Jun 19, 10:29 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 46 min |
| Jun 19, 10:31 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman, Ness | 14 min |
| Jun 19, 10:53 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Edwards, Ford, Hodgeman, Kiowa and 3 more | 67 min |
| Jun 19, 10:55 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Pawnee, Rush | 35 min |
| Jun 19, 11:00 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Gray, Haskell, Meade, Morton, Seward and 2 more | 60 min |
| Jun 19, 11:50 PM CDT | Areal Flood Warning | DDC | Trego | 9 hr |
| Jun 19, 11:54 PM CDT | Areal Flood Warning | DDC | Morton, Stevens | 9 hr |
| Jun 19, 11:58 PM CDT | River Flood Warning | DDC | Trego | 20 hr |
| Jun 19, 11:58 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Edwards, Kiowa, Pratt and 1 more | 34 min |
| Jun 20, 12:06 AM CDT | Flash Flood Warning | DDC | Ellis | 91 min |
| Jun 20, 12:38 AM CDT | Special Weather Statement | DDC | Morton, Stanton | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.